Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 103, NWS Grand Forks, ND

June 20, 2020Pembina County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2020, 4:08 PM CDT for Pembina County, North Dakota. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2020, 4:08 PM CDT (21:08 UTC)
Expired
Jun 20, 2020, 4:45 PM CDT
In force
37 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 142 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:15 PM CDTHAIL 17 Sw Cavalier, NDNICKEL TO QUARTER SIZED. REPORT POSTED VIA SOCIAL MEDIA.
Jun 20, 4:15 PM CDTHAIL 17 Sw Cavalier, NDQUARTERS AND NICKELS.
Jun 20, 4:36 PM CDTHAIL 1Cavalier, NDREPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
Jun 20, 4:36 PM CDTHAIL 1Cavalier, NDPICTURE OF QUARTER SIZED HAIL. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.1 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WUUS53 KFGF 202108
SVRFGF
NDC067-202145-
/O.NEW.KFGF.SV.W.0103.200620T2108Z-200620T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
408 PM CDT Sat Jun 20 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Central Pembina County in northeastern North Dakota...

* Until 445 PM CDT.

* At 408 PM CDT, a severe thunderstorm was located over Akra, or 27
  miles east of Langdon, moving east at 30 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Akra around 410 PM CDT.
  Backoo around 415 PM CDT.
  Cavalier around 420 PM CDT.
  Hamilton and Bathgate around 435 PM CDT.

This includes Interstate 29 between mile markers 212 and 216.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4866 9790 4899 9784 4900 9725 4865 9725
TIME...MOT...LOC 2108Z 262DEG 26KT 4879 9777 

HAIL...1.50IN
WIND...<50MPH
 
$$

VG
2 follow-up statements
228 
WWUS53 KFGF 202127
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
427 PM CDT Sat Jun 20 2020

NDC067-202145-
/O.CON.KFGF.SV.W.0103.000000T0000Z-200620T2145Z/
Pembina ND-
427 PM CDT Sat Jun 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL PEMBINA COUNTY...

At 426 PM CDT, a severe thunderstorm was located over Cavalier, or 28
miles north of Grafton, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Public.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Hamilton, Bathgate and Glasston around 440 PM CDT.

This includes Interstate 29 between mile markers 212 and 216.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4866 9781 4899 9766 4900 9725 4865 9725
TIME...MOT...LOC 2126Z 262DEG 24KT 4880 9761 

HAIL...1.00IN
WIND...<50MPH
 
$$

VG
169 
WWUS53 KFGF 202145
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
445 PM CDT Sat Jun 20 2020

NDC067-202155-
/O.EXP.KFGF.SV.W.0103.000000T0000Z-200620T2145Z/
Pembina ND-
445 PM CDT Sat Jun 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PEMBINA COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 4866 9781 4899 9766 4900 9725 4865 9725
TIME...MOT...LOC 2145Z 262DEG 26KT 4882 9742 

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:39 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 20, 2:39 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
239 PM CDT Sat Jun 20 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 239 PM CDT Sat Jun 20 2020

The main impact in this portion of the forecast is severe weather
and the potential for hail or strong winds late this afternoon
into the early evening. This is actually pretty low, see
discussion to follow.

Quite a few high resolution guidance members earlier this morning
had started showing a more chaotic storm evolution this afternoon
and early evening. It looked strange at the time, but with the
lack of a well defined frontal boundary or surface pattern, it
started to make sense. These solutions showed some development in
the early afternoon across southeast North Dakota, then additional
development slightly further west in the hours to follow. These
solutions were not too far off the mark. Storms did fire up around
130 pm around Barnes County, but were fairly pulsy. With the lack
of strong shear, they have not lasted for more than a few volume
scans before weakening again. Think this trend will continue
through the early evening, meaning some storms may briefly get
strong, but then die down again. The further east these storms
move, the less instability exists from the clouds/rain earlier in
the day. Think any stronger storms should be done by 6 to 7 pm, or
even earlier. More shower and storm development is possible
Sunday, mainly with the heating of the day again. Best chances for
Sunday will be along the North Dakota and South Dakota border and
southward.

.LONG TERM...(Monday through Saturday)
Issued at 239 PM CDT Sat Jun 20 2020

A cool start with a warming trend and multiple chances for rain and
possibly thunderstorms. NBM, ensemble, and deterministic guidance
all suggest that after a cooler than average start to the week we
will warm each day through the end of the month. After highs in the
upper 60s and low 70s on Monday expect low 80s by the end of the
week.

On the precipitation front, expect chances for rain each day during
the week as multiple short waves move through the Northern Plains.
With MU CAPE values generally under 500 J/kg throughout the week
severe seem unlikely at this point due to a lack of instability tied
to the cooler temperatures and lower dew points. There could be
enough instability for some general thunderstorms, but strong to
severe storms look less likely. The best chances for rain and
thunderstorms at this point looks to be on Monday and Friday as
those days have the best synoptic support. There still remains quite
a spread in ensemble systems for Friday though so rain amounts and
thunderstorm chances remain uncertain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 100 PM CDT Sat Jun 20 2020

Having a little more doubt on this shift about the potential
for storms this afternoon. KDVL should be west of this hazard,
and KTVF and KBJI may stay too far east. However, KGFK and KFAR
may still see some storms between 4 and 7 pm. Winds die down after
sunset, and some guidance is hinting at MVFR clouds by early
Sunday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Godon
LONG TERM...NC
AVIATION...Godon
Hazardous weather outlook, Jun 20, 2:56 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
256 PM CDT Sat Jun 20 2020

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-212000-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
256 PM CDT Sat Jun 20 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms may produce 1.5 inch diameter hail or wind
gusts to 60 mph through 6 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances of showers and thunderstorms continue Sunday into Monday,
and again late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-212000-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
256 PM CDT Sat Jun 20 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances of showers and thunderstorms continue Sunday into Monday,
and again late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 20, 3:18 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
318 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             5 NW ROGERS             47.12N 98.28W
06/20/2020  M1.25 INCH       BARNES             ND   PUBLIC

            REPORT FROM FACEBOOK, MOSTLY NICKELS W/ A
            FEW LARGER THAN QUARTERS.

&&
Local storm report, Jun 20, 3:27 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
327 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             6 ENE COOPERSTOWN       47.48N 98.01W
06/20/2020  M1.25 INCH       GRIGGS             ND   PUBLIC

            ALSO HAD 2 INCHES OF RAIN. GROUND WHITE WITH
            HAIL.

&&
Local storm report, Jun 20, 3:31 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
331 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             GRAFTON                 48.42N 97.40W
06/20/2020  M0.88 INCH       WALSH              ND   PUBLIC

            THE HAIL LASTED UNTIL 330 PM.

&&
Local storm report, Jun 20, 3:35 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
335 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             6 S BINFORD             47.47N 98.35W
06/20/2020  M1.25 INCH       GRIGGS             ND   PUBLIC

&&
Special weather statement, Jun 20, 3:43 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
343 PM CDT Sat Jun 20 2020

MNZ001-NDZ027-030-202130-
West Polk MN-Traill ND-Grand Forks ND-
343 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK...SOUTHEASTERN
GRAND FORKS AND NORTHERN TRAILL COUNTIES UNTIL 430 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Buxton, or 23 miles southwest of Grand Forks, moving
northeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Holmes around 350 PM CDT.
  Buxton around 355 PM CDT.
  Reynolds around 400 PM CDT.
  Thompson around 405 PM CDT.
  Bygland around 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4748 9730 4766 9746 4785 9695 4762 9679
TIME...MOT...LOC 2043Z 242DEG 27KT 4760 9727

NC
Special weather statement, Jun 20, 3:56 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
356 PM CDT Sat Jun 20 2020

NDZ038-049-202200-
Ransom ND-Barnes ND-
356 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM AND
SOUTHEASTERN BARNES COUNTIES UNTIL 500 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Ransom State Park, or 25 miles south of Valley City, moving east
at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fort Ransom around 410 PM CDT.
  Little Yellowstone, Fort Ransom State Park and Kathryn around 415
  PM CDT.
  Nome around 440 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4663 9803 4663 9820 4682 9781 4653 9762
      4646 9803
TIME...MOT...LOC 2056Z 248DEG 17KT 4656 9806

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:08 PM CDTSpecial Weather StatementFGFBarnes37 min
Jun 20, 1:25 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs, Steele18 min
Jun 20, 1:40 PM CDTSevere Thunderstorm WarningFGFGriggs23 min
Jun 20, 1:53 PM CDTSpecial Weather StatementFGFBarnes37 min
Jun 20, 2:07 PM CDTSpecial Weather StatementFGFSteele38 min
Jun 20, 2:10 PM CDTSpecial Weather StatementFGFTowner35 min
Jun 20, 2:20 PM CDTSpecial Weather StatementFGFGriggs25 min
Jun 20, 2:43 PM CDTSpecial Weather StatementFGFSteele47 min
Jun 20, 2:47 PM CDTSpecial Weather StatementFGFSteele43 min
Jun 20, 2:55 PM CDTSpecial Weather StatementFGFGrand Forks50 min
Jun 20, 3:05 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele20 min
Jun 20, 3:14 PM CDTSpecial Weather StatementFGFWalsh46 min
Jun 20, 3:22 PM CDTSevere Thunderstorm WarningFGFGrand Forks26 min
Jun 20, 3:43 PM CDTSpecial Weather StatementFGFTraill47 min
Jun 20, 3:56 PM CDTSpecial Weather StatementFGFRansom64 min
Jun 20, 4:44 PM CDTSpecial Weather StatementFGFWalsh31 min
Jun 20, 4:48 PM CDTSpecial Weather StatementFGFPembina27 min
Jun 20, 5:14 PM CDTSpecial Weather StatementFGFRansom31 min
Jun 20, 5:57 PM CDTSpecial Weather StatementFGFRansom63 min
Jun 20, 6:05 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland25 min
Jun 20, 6:10 PM CDTSpecial Weather StatementFGFSargent20 min
Jun 20, 6:54 PM CDTSpecial Weather StatementFGFRichland66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.